Alert archive / Iowa / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 76, NWS Quad Cities, IA

June 23, 2003Dubuque County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 23, 2003, 3:06 PM CDT for Dubuque County, Iowa. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2003, 3:06 PM CDT (20:06 UTC)
Expired
Jun 23, 2003, 3:45 PM CDT
In force
39 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

County Dubuque County, IA

The radar

The Quad Cities radar (KDVN), 110 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.1 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2003-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2003-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-417 J/kg
Mixed-layer LCL
1433 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 232006
SVRDVN
IAC061-232045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
305 PM CDT MON JUN 23 2003

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DUBUQUE COUNTY IN NORTHEAST IOWA

* UNTIL 345 PM CDT

* AT 302 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL OVER MEKEE...OR 19 MILES WEST
  OF DUBUQUE...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
   NEW VIENNA NOW. 
   BANKSTON BY 310 PM CDT.
   HOLY CROSS BY 315 PM CDT.
   COTTAGE HILL BY 320 PM CDT.
   RICKARDSVILLE BY 325 PM CDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY
STRUCTURE UNTIL THE STORM PASSES.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. STAY AWAY FROM
ISOLATED HIGH OBJECTS AND MOVE INDOORS IF POSSIBLE. IF INDOORS...STAY
AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS
AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE
THE THUNDERSTORM APPROACHES.

LAT...LON 4237 9109 4258 9115 4265 9104 4265 9090
          4269 9086 4267 9075 4253 9074

$$

ERVIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 4:16 AM CDT, 10 hours 50 minutes earlier.

Area forecast discussion, Jun 23, 4:16 AM CDT, 10 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
416 AM CDT MON JUN 23 2003

MCS DEVELOPED ABOUT WHERE EXPECTED BUT HAS REMAINED NEARLY
STATIONARY OVERNIGHT. SEE NO REASON WHY WITH WILL MOVE AND OTHER
THAN CLOUDS TODAY WILL BE DRY WITH RISING DEW POINTS. FAR WEST PART
OF THE CWFA MAY SEE THE CAP WEAKEN ENOUGH TO ALLOW SOME TSRA TO
DEVELOP LATE IN THE AFTERNOON AND INTO THE EVENING.

TONIGHT NEXT MCS SHOULD FIRE ALONG THE CAP ALONG THE +12 TO +13 H7
ISOTHERM. MCS SHOULD QUICKLY BECOME SEVERE AND MOVE EAST
NORTHEAST. FAR NORTHERN THIRD OF CWFA MAY GET BRUSHED IF CONVECTION
PUSHES SOUTH ON ANY COLD POOL. TUESDAY TO BE UGLY WITH A CAPPED
ATMOSPHERE AND DEW POINTS IN THE 70S. CLOSE BUT NOT QUITE ADVISORY
CRITERIA FOR HEAT AS COMPUTED INDICES TO BE IN THE 100 TO 105
RANGE. HAVE HIGHLIGHTED THIS IN ZONES. MOST OF CWFA TO REMAIN CAPPED
TUESDAY NIGHT EXCEPT FOR NORTH THIRD WHICH MAY GET BRUSHED AGAIN BY
AN MCS.

DIDN/T PLAY WITH EXTENDED DUE TO LACK OF TIME. MODELS STILL PROG
FRONT TO STAGGER INTO CWFA IN THE WED/THU TIME PERIOD.

DVN...
IA...NONE.
IL...NONE.
MO...NONE.

SF
Hazardous weather outlook, Jun 23, 5:00 AM CDT, 10 hours 6 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-241000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
500 AM CDT MON JUN 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA...
NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT...

WARM AIR ALOFT WILL PREVENT THUNDERSTORMS FROM DEVELOPING OVER MUCH
OF THE AREA TODAY AND TONIGHT. AREAS WEST OF A DYERSVILLE IOWA TO
WYACONDA MISSOURI LINE MAY SEE SOME THUNDERSTORMS DEVELOP LATE THIS
AFTERNOON...AND INTO THE EVENING HOURS. ANY STORMS THAT WOULD
DEVELOP HAVE THE POTENTIAL TO PRODUCE HAIL AND DAMAGING WINDS.
AFTER SUNSET ANY THUNDERSTORMS THAT DEVELOP WILL DISSIPATE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

AN ACTIVE WEEK OF WEATHER IS EXPECTED WITH DANGEROUS HEAT AND
HUMIDITY THROUGH MIDWEEK...ALONG WITH A THREAT OF SEVERE WEATHER.

ON TUESDAY HOT AND HUMID WEATHER IS EXPECTED. HEAT INDICES SHOULD
APPROACH 105 DEGREES DURING THE AFTERNOON.

TUESDAY NIGHT ANOTHER THUNDERSTORM COMPLEX WILL DEVELOP IN THE
PLAINS AND RACE ACROSS NORTHERN IOWA. AREAS NORTH OF HIGHWAY 30 HAVE
THE BEST CHANCES AT SEEING ANY THUNDERSTORMS. SEVERE WEATHER IS
POSSIBLE WITH THE MAIN THREAT BEING HIGH WINDS AND HAIL. HEAVY RAIN
IS ALSO A THREAT DUE TO TROPICAL MOISTURE OVER THE REGION.

WEDNESDAY THROUGH FRIDAY A COLD FRONT WILL SLOWLY MOVE INTO THE
REGION. WITH TROPICAL MOISTURE IN PLACE...HEAVY RAIN IS A THREAT
FROM EACH ROUND OF THUNDERSTORMS THAT DEVELOP. SEVERE WEATHER IS
ALSO POSSIBLE DUE TO WIND SHEAR ALOFT AND AN UNSTABLE ATMOSPHERE.

EMERGENCY MANAGERS SHOULD LISTEN TO LATER FORECASTS THIS WEEK AS
THE THREAT OF SEVERE WEATHER AND HEAVY RAIN BECOME BETTER DEFINED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. SPOTTER
ACTIVATION MAY BE NEEDED AT ANY TIME FROM TUESDAY NIGHT THROUGH
FRIDAY.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.CRH.NOAA.GOV/DVN

SF

In the hours before

Local storm report, Jun 23, 2:21 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
221 PM CDT MON JUN 23 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0210 PM    MANCHESTER                IA   URBAN FLOODING
06/23/03   DELAWARE                       DITCHES OVERFLOWING IN
                                          TOWN. 1.5 INCHES OF
                                          RAIN IN LAST 40
                                          MINUTES.  REPORTED BY
                                          STORM SPOTTER.

Nearby

Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.